Thunderstorm Wind, Hudspeth
- When
- July 16, 2:30 PM MST
- Where
- Hudspeth County, 6 mi E of Dell City
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 31.930, -105.098
Though the air mass was not quite as moist through a deep layer as earlier in the month, there was still sufficient moisture for heavy rainfall amounts. The addition of a dry layer in the mid levels brought a threat of damaging winds and marginally large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
Though the air mass was not quite as moist through a deep layer as earlier in the month, there was still sufficient moisture for heavy rainfall amounts. The addition of a dry layer in the mid levels brought a threat of damaging winds and marginally large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 16, 1:53 PM MST, 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 253 PM MDT WED JUL 16 2008 .SYNOPSIS... MOISTURE AND INSTABILITY WILL REMAIN SUFFICIENT FOR SCATTERED AFTERNOON AND EVENING THUNDERSTORMS THE NEXT COUPLE OF DAYS. ON THE WEEKEND...DRIER AIR WILL BEGIN TO MOVE INTO THE AREA AND REDUCE THE CHANCES FOR THUNDERSTORMS INTO NEXT WEEK. TEMPERATURES WILL ALSO CLIMB A FEW DEGREES ABOVE NORMAL DURING THAT TIME FRAME. && .DISCUSSION... HIGH PRESSURE ALOFT WILL BE CENTERED TO THE WEST OF OUR CWFA THE NEXT COUPLE OF DAYS...ALLOWING VORT MAXS TO DROP SOUTHWARD INTO THE AREA. THUS WILL MAINTAIN SCATTERED POPS OVER ALL BUT SOUTHWEST SECTION AFTERNOON/EVENING HOURS UNTIL THE WEEKEND. PER COORDINATION WITH MAF BUMPED POPS UP SOMEWHAT FAR EASTERN PORTION FOR TONIGHT AS THE PATTERN FAVORS MCS DEVELOPMENT ALONG AND EAST OF THERE. BY SATURDAY THE UPPER HIGH SHIFTS TO THE NORTH...WHICH IS NOT A BAD POSITION MONSOON-WISE EXCEPT FOR THE FACT THAT DRIER AIR ADVECTS IN FROM THE EAST. FLASH FLOOD THREAT TRANSITIONS TO MORE OF A MICROBURST ENVIRONMENT. AN INVERTED TROUGH APPROACHES FROM THE SOUTHEAST EARLY NEXT WEEK...BUT APPEARS TO PASS TOO FAR TO THE SOUTH. STILL...WILL KEEP ISOLATED POPS ALREADY IN FORECAST FOR NEXT WEEK. HIGHER H5 HEIGHTS AND DRIER AIR WILL ALLOW TEMPS TO CREEP A LITTLE ABOVE NORMAL BY THEN. && .AVIATION...VALID 17/00Z-18/00Z... VFR CONDITIONS THROUGH THE PERIOD. SCATTERED SHOWERS AND THUNDERSTORMS MAY CAUSE MVFR TO IFR CONDITIONS. MOUNTAIN TOPS MAY BE OBSCURED DUE TO CLOUD COVER AND WINDS WILL BE LIGHT. && .FIRE WEATHER... SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY...ESPECIALLY IN THE MOUNTAINS. HEAVY RAIN IS THE MAIN THREAT WITH THESE STORMS...ALTHOUGH SMALL HAIL IS POSSIBLE. WINDS WILL BE LIGHT WITH TEMPERATURES FAIRLY CONSTANT FROM DAY TO DAY. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 73 95 73 95 73 / 30 30 30 30 30 SIERRA BLANCA TX 66 93 66 93 65 / 40 30 30 30 30 LAS CRUCES 70 95 70 96 70 / 30 30 30 30 30 ALAMOGORDO 66 92 66 93 65 / 30 40 30 30 30 CLOUDCROFT 52 70 52 71 51 / 40 50 40 40 40 TRUTH OR CONSEQUENCES 66 94 66 95 65 / 30 30 30 30 30 SILVER CITY 61 86 61 87 60 / 40 30 20 30 30 DEMING 67 94 67 96 66 / 20 20 20 30 30 LORDSBURG 68 98 68 98 67 / 20 20 10 30 30 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 01/23 FAUSETT/ADAIR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1111 AM MDT WED JUL 16 2008 NMZ022>025-030>032-TXZ055-056-171715- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1111 AM MDT WED JUL 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND EVENING...MOST NUMEROUS OVER THE MOUNTAINS. THE STRONGEST STORMS WILL PRODUCE HALF INCH DIAMETER HAIL...WIND GUSTS TO 50 MPH AND AN INCH OF RAIN WITHIN 30 MINUTES. RAINFALL TOTALS MAY REACH AN INCH AND A HALF TO TWO INCHES WHICH WOULD RESULT IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH SATURDAY...DECREASING SOMEWHAT BY SUNDAY AS DRIER AIR MOVES INTO THE AREA. THE FLASH FLOOD THREAT WILL DECREASE AFTER SATURDAY...BUT THE PROBABILITY OF STRONG MICROBURST WINDS WILL INCREASE. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO LOCAL LAW ENFORCEMENT OR THIS OFFICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 1120 AM MDT WED JUL 16 2008 NMZ024-025-161800- SOUTHERN SACRAMENTO MOUNTAINS NM-TULAROSA BASIN/SOUTHERN DESERT NM- 1120 AM MDT WED JUL 16 2008 ...STRONG THUNDERSTORMS OVER NORTHEASTERN OTERO COUNTY NEW MEXICO... AT 1110 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER OVER PORTIONS OF NORTHEASTERN OTERO COUNTY. STRONGEST STORMS WERE LOCATED OVER HIGHWAY 70 NORTH OF MESCALERO...ACROSS HIGHWAY 82 NEAR CLOUDCROFT AND MAYHILL...AND AROUND HIGHWAY 24 FROM NEAR SACRAMENTO TO THE PINON VICINITY. OTHER STRONG THUNDERSTORMS WERE MOVING NEAR TIMBERON. THE STORMS WILL ALSO PRODUCE LOCALLY HEAVY RAINS. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE AREA. REMEMBER NEVER TO DRIVE OR WALK ACROSS WATER COVERED ROADS BUT INSTEAD TURN AROUND AND SEEK ALTERNATE ROUTES OF TRAVEL. ROGASH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 1158 AM MDT WED JUL 16 2008 NMZ025-161845- SOUTHERN SACRAMENTO MOUNTAINS NM- 1158 AM MDT WED JUL 16 2008 ...LINE OF STRONG THUNDERSTORMS IS MOVING ACROSS NORTHEASTERN OTERO COUNTY... AT 1150 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER MOVING EASTWARD AT ABOUT 20 MPH THROUGH NORTHEASTERN OTERO COUNTY. THE STORMS WERE ALSO PRODUCING LOCALLY HEAVY RAINFALL. STRONGEST STORMS WERE IN THE VICINITY OF MAYHILL...SACRAMENTO...TIMBERON...PINON AND ACROSS HIGHWAYS 82 AND 24. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THESE STORMS MOVE THROUGH THE AREA. REMEMBER NEVER TO WALK OR DRIVE ACROSS WATER COVERED ROADS BUT INSTEAD TURN AROUND AND SEEK ALTERNATE ROUTES OF TRAVEL. ROGASH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 257 PM MDT WED JUL 16 2008 TXZ056-162230- HUDSPETH- INCLUDING THE CITIES OF...SIERRA BLANCA...DELL CITY 257 PM MDT WED JUL 16 2008 AT 255 PM MDT...A CLUSTER OF STRONG THUNDERSTORMS WAS MOVING FROM SOUTHEASTERN OTERO COUNTY INTO FAR NORTHEASTERN HUDSPETH COUNTY. THESE STORMS WILL AFFECT THE DELL CITY AREA THROUGH 4 PM MDT...AND SHOULD MOVE INTO THE EXTREME WESTERN PORTIONS OF GUADALUPE MOUNTAINS NATIONAL PARK BY 315 PM MDT. THESE STORMS HAVE A HISTORY OF PRODUCING VERY FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY RAINFALL RATES OF OVER 1 INCH PER HOUR. PEA SIZED HAIL WILL ALSO BE POSSIBLE. MOTORISTS TRAVELING ON ROUTE 62/180 EAST OF CORNUDAS SHOULD DRIVE WITH EXTREME CAUTION. HARDIMAN
The El Paso radar (KEPZ), 151 km away, was scanning. The volume nearest the first event began at 21:28 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129817, 129819.